Opiate poisoning emergency treatment

Following stabilisation of airway, breathing and circulation, the specific antidote is naloxone. An initial bolus dose of 10 micrograms/kg is used but some children need doses as high as 100 micrograms/kg up to a maximum of 2mg. Naloxone has a short half-life, relapse ofter occurring after 20 minutes. Further boluses, or an infusion of 10-20 micrograms/kg/min may be required.

It is important to normalise CO2 before the naloxone is given as adverse events such as ventricular arrhythmias, acute pulmonary oedema, asystole or seizures may otherwise occur. This is because the opioid system and adrenergic system are interrelated. Opioid antagonists and hypercapnia stimulate sympathetic nervous system activity. Therefore if ventilation is not provided to normalise carbon dioxide prior to naloxone administration, the sudden rise in epinephrine (adrenaline) concentration can cause arrhythmias.

Was this article helpful?

0 0

Post a comment